The trusted source for
healthcare information and
Atazanavir-Associated Kidney Stones
By Dean L. Winslow, MD, FACP, FIDSA, Chief, Division of AIDS Medicine, Santa Clara Valley Medical Center; Clinical Professor of Medicine, Stanford University School of Medicine. Dr. Winslow is a consultant for Bayer Diagnostics, and is on the speaker's bureau for GlaxoSmithKline and Pfizer.
This article originally appeared in the October 2007 issue of Infectious Disease Alert. It was edited by Stan Deresinski, MD, FACP, and peer reviewed by Connie Price, MD. Dr. Deresinski is Clinical Professor of Medicine, Stanford University; Associate Chief of Infectious Diseases, Santa Clara Valley Medical Center, and Dr. Price is Assistant Professor, University of Colorado School of Medicine. Dr. Deresinski serves on the speaker's bureau for Merck, Pharmacia, GlaxoSmithKline, Pfizer, Bayer, and Wyeth, and does research for Merck. Dr. Price reports no financial relationship relevant to this field of study.
Synopsis: The US FDA Adverse Event Reporting System (AERS) was searched for reports of nephrolithiasis in HIV patients receiving atazanavir (ATV)-containing antiretroviral (ARV) regimens; 30 cases were identified.
Source: Chan-Tack KM, et al. Atazanavir-associated nephrolithiasis: Cases from the US Food and Drug Administration's Adverse Event Reporting System. AIDS 2007;21:1215-1218.
I recently treated a patient at our HIV clinic here in San Jose who had, interestingly, developed kidney stones years ago while receiving indinavir. He was subsequently switched to an efavirenz-based regimen and later developed virologic failure, with evidence of M184V and K103N substitutions in reverse transcriptase (RT). After some significant efforts to encourage better ARV adherence, we switched his regimen to tenofovir/FTC plus ritonavir-boosted ATV. This new regimen rapidly suppressed his plasma HIV RNA levels, but approximately 6 months into treatment, the patient began developing recurrent kidney stones. Two were eventually spontaneously passed. Both were tan-colored and were sent for chemical stone analysis, which revealed the stones' composition to be of "unknown substance." The patient has done well and has had no recurrence since being switched to a lopinavir/ritonavir-containing ARV regimen.
This report from FDA's Division of Antiviral Drug Products details 30 cases from data submitted to the FDA's Drug Adverse Event Reporting System. Far from being just painful, many of these cases of ATV-associated nephrolithiasis required hospitalization, lithotripsy, stenting, and even placement of nephrostomy tubes because of development of hydronephrosis. The mechanism of ATV-induced stone formation is not known.
This report is important for 2 reasons: 1) clinicians should be aware that nephrolithiasis is a possible complication of ATV therapy; and 2) it is critically important for all of us to be diligent in using the FDA's AERS to report unusual medication side effects so that a more complete picture of a drug's side effect profile is developed after a drug receives marketing clearance.